Skip to main content

Lower-Bounds on the Growth of Power-Free Languages Over Large Alphabets


We study the growth rate of some power-free languages. For any integer k and real β > 1, we let α(k,β) be the growth rate of the number of β-free words of a given length over the alphabet {1,2,…,k}. Shur studied the asymptotic behavior of α(k,β) for β ≥ 2 as k goes to infinity. He suggested a conjecture regarding the asymptotic behavior of α(k,β) as k goes to infinity when 1 < β < 2. He showed that for \(\frac {9}{8}\le \beta <2\) the asymptotic upper-bound holds. We show that the asymptotic lower bound of his conjecture holds. This implies that the conjecture is true for \(\frac {9}{8}\le \beta <2\).

This is a preview of subscription content, access via your institution.


  1. Bell, J. P., Goh, T. L.: Exponential lower bounds for the number of words of uniform length avoiding a pattern. Inf. Comput. 205(9), 1295–1306 (2007)

    MathSciNet  Article  Google Scholar 

  2. Blanchet-Sadri, F., Woodhouse, B.: Strict bounds for pattern avoidance. Theor. Comput. Sci. 506, 17–28 (2013)

    MathSciNet  Article  Google Scholar 

  3. Currie, J. D., Rampersad, N.: A proof of Dejean’s conjecture. Math. Comput. 80, 1063–1070 (2011)

    MathSciNet  Article  Google Scholar 

  4. Dejean, F.: Sur un theoreme de Thue. J. Comb. Theory, Ser. A13(1), 90–99 (1972)

    MathSciNet  Article  Google Scholar 

  5. Ochem, P.: Doubled patterns are 3-avoidable. Electron. J. Comb., 23(1) (2016)

  6. Rampersad, N.: Further applications of a power series method for pattern avoidance. Electron. J. Comb. 18, 134 (2011)

    MathSciNet  Article  Google Scholar 

  7. Rao, M.: Last cases of Dejean’s conjecture. Theor. Comput. Sci. 412, 3010–3018 (2011)

    MathSciNet  Article  Google Scholar 

  8. Rosenfeld, M.: Another approach to non-repetitive colorings of graphs of bounded degree. Electron. J. Comb. 27(3) (2020)

  9. Shur, A.M.: Growth properties of power-free languages. Comput. Sci. Rev. 6(5–6), 187–208 (2012)

    Article  Google Scholar 

  10. Shur, A. M.: Growth of power-free languages over large alphabets. Theor. Comp. Sys. 54, 224–243 (2014)

    MathSciNet  Article  Google Scholar 

  11. Thue, A.: Über unendliche Zeichenreihen. Kra. Vidensk. Selsk. Skrifter. I. Mat.-Nat. Kl Christ. 7, 1–22 (1906)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Matthieu Rosenfeld.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rosenfeld, M. Lower-Bounds on the Growth of Power-Free Languages Over Large Alphabets. Theory Comput Syst 65, 1110–1116 (2021).

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Combinatorics on words
  • Power-free languages
  • Fractional repetitions
  • Exponential growth